UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 23

of 'Strongyloidiasis'

23
TI
Syndrome of inappropriate secretion of antidiuretic hormone and nonpalpable purpura in a woman with Strongyloides stercoralis hyperinfection.
AU
Reddy TS, Myers JW
SO
Am J Med Sci. 2003;325(5):288.
 
Strongyloidiasis stercoralis hyperinfection presenting as vasculitic-like skin lesions is rare. An autoinfection cycle allows intestinal strongyloidiasis, usually a benign infection, to persist for many decades. We report a woman with disseminated S stercoralis infection presenting as nonpalpable purpuric skin rash and syndrome of inappropriate secretion of antidiuretic hormone (SIADH). Upon admission, she was treated with corticosteroids for her vasculitic skin lesions, which then worsened her status. When the diagnosis was recognized, steroids were stopped, thiabendazole treatment was instituted, and she gradually recovered. Serious or fatal infection can occur in patients with strongyloidiasis who were treated with immunosuppressive drugs. Stool specimen screening and/or serological tests for S stercoralis infection in patients who require immunosuppressive therapy helps to prevent complications before embarking on such treatment. Unexplained hyponatremia, severe hypoalbuminemia without proteinuria, and unusual skin rashes, especially over the lower aspect of the abdomen and upper aspects of the thighs, in persons living in areas endemic to S stercoralis should raise suspicion of S stercoralis infection.
AD
James H. Quillen College of Medicine, East Tennessee State University, USA. beenasahadev@att.net
PMID